Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 18, NWS Honolulu, HI

August 23, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 23, 2015, 5:25 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2015, 5:25 PM HST (03:25 UTC)
Expired
Aug 23, 2015, 8:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 3 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 3.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WGHW50 PHFO 240325
FFWHFO
HIC001-240615-
/O.NEW.PHFO.FF.W.0018.150824T0325Z-150824T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
525 PM HST SUN AUG 23 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 815 PM HST

* AT 518 PM HST...RADAR SHOWED HEAVY RAIN 7 MILES SOUTHEAST OF
  HAWI...OR ABOUT 39 MILES NORTH OF KAILUA-KONA. CIVIL DEFENSE 
  REPORTED KOHALA MOUNTAIN ROAD WAS CLOSED DUE TO WATER COVERING THE 
  ROAD AT MILE MARKER 9 AND A HALF. THE AREA OF HEAVY RAIN WAS 
  NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MAHUKONA AND WAIPIO VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2025 15593 2029 15584 2021 15571 2010 15544
      1999 15559 2003 15584 2010 15590

$$

REYNES
1 follow-up statement
487 
WGHW70 PHFO 240614
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
814 PM HST SUN AUG 23 2015

HIC001-240620-
/O.EXP.PHFO.FF.W.0018.000000T0000Z-150824T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
814 PM HST SUN AUG 23 2015

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

WEATHER RADAR SHOWED THAT THE AREAS OF HEAVY RAINFALL HAVE MOVED 
OFFSHORE. CIVIL DEFENSE AND OTHER AUTHORITIES ON THE BIG ISLAND 
INDICATED THAT NO ADDITIONAL IMPACTS HAVE BEEN REPORTED ON THE 
WARNED AREA. THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

A FLASH FLOOD WATCH FOR THE BIG ISLAND OF HAWAII REMAINS IN
EFFECT UNTIL 6 PM HST MONDAY.

LAT...LON 2025 15593 2029 15584 2021 15571 2010 15544
      1999 15559 2003 15584 2010 15590

$$

REYNES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:35 PM HST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 23, 3:35 PM HST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST SUN AUG 23 2015

.SYNOPSIS...
DEEP TROPICAL MOISTURE WILL REMAIN OVER THE ISLANDS FOR THE NEXT
SEVERAL DAYS...THEREBY FUELING LOCALLY HEAVY SHOWERS AND
THUNDERSTORMS...AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL
ISLANDS. LIGHT WINDS WILL FAVOR A SOUTHEASTERLY DIRECTION FOR THE
NEXT SEVERAL DAYS...WITH LIGHT TO MODERATE TRADE WINDS EXPECTED TO
RETURN DURING THE SECOND PART OF THE WEEK. EVEN WHEN TRADE WINDS
RETURN...THE ATMOSPHERE WILL REMAIN QUITE MOIST. ALTHOUGH THE LATEST
FORECAST FROM THE CENTRAL PACIFIC HURRICANE CENTER KEEPS THE CENTER
OF KILO SEVERAL HUNDRED MILES WEST OF KAUAI LATER THIS WEEK...YOU
SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS FOR POTENTIAL
CHANGES.

&&

.DISCUSSION...
ALTHOUGH TROPICAL CYCLONE KILO IS CENTERED WELL SW OF THE ISLANDS...
SOUTHERLY FLOW TO THE E OF THE SYSTEM HAS DRAGGED A VERY MOIST AND
UNSTABLE AIR MASS OVER THE ISLANDS AND SURROUNDING WATERS. WITH WEAK
TROUGHING ALOFT JUST N OF THE AREA...THE AIR MASS IS UNSTABLE...
SUPPORTING HEAVY SHOWERS AND THUNDERSTORMS. WITH SURFACE DEW POINTS
IN THE MID TO UPPER 70/S...IT IS EXTREMELY MUGGY OUTSIDE AND THUS
SWEAT DOES NOT EVAPORATE AS QUICKLY...THEREBY PREVENTING THE BODY
FROM RELEASING HEAT QUICKLY. IF PARTICIPATING IN STRENUOUS OUTDOOR
ACTIVITIES THE NEXT COUPLE OF DAYS...BE SURE TO DRINK PLENTY OF
NON-ALCOHOLIC FLUIDS. ALSO IF VENTURING OUTDOORS...BE AWARE OF THE
DANGERS POSED BY CLOUD TO SURFACE LIGHTNING STRIKES...AND REMEMBER
THAT LIGHTNING CAN STRIKE EVEN IF IT IS NOT RAINING AT YOUR
LOCATION. IF THUNDER ROARS...GO INDOORS.

THE SYNOPTIC SITUATION FEATURES THE LOW PRESSURE ASSOCIATED WITH
KILO SEVERAL HUNDRED MILES SW OF THE ISLANDS...AND A SURFACE HIGH
CENTERED FAR N OF THE AREA...NEAR THE ALEUTIAN ISLANDS. THE GRADIENT
BETWEEN THESE FEATURES IS SUPPORTING A LIGHT SE FLOW OVER THE AREA.
A WEAK SURFACE LOW IS FORECAST TO BE LOCATED BETWEEN THE ISLANDS AND
THE HIGH OVER THE NEXT SEVERAL DAYS...THUS LITTLE CHANGE IN THE
OVERALL WIND PATTERN IS EXPECTED THROUGH WEDNESDAY. WEAK TROUGHING
ALOFT WILL PERSIST JUST N OF THE AREA...AND COMBINED WITH THE DEEP
MOISTURE...HEAVY SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH ABOUT MID-WEEK. ALTHOUGH THE OFFICIAL FORECAST FROM THE
CENTRAL PACIFIC HURRICANE CENTER BRINGS KILO CLOSER TO THE W END
OF THE CHAIN LATE IN THE WEEK...THUS FAR IT IS NOT EXPECTED TO
LEAD TO INCREASED WINDS OVER THE AREA.

MOISTURE OVER THE AREA IS EXPECTED TO DIMINISH SOMEWHAT AROUND
THURSDAY AND FRIDAY...BUT A WEAK TROUGH ALOFT IS FORECAST TO EXTEND
OVER THE AREA FROM THE NE AS NEXT WEEKEND APPROACHES. THE HIGH TO
THE N WILL REMAIN QUITE DISTANT...AND WITH KILO FORECAST BY CPHC TO
BE W OF THE AREA...A LIGHT TRADE WIND FLOW IS EXPECTED FROM ABOUT
MID-WEEK INTO NEXT WEEKEND. THUS CLOUDS AND SHOWERS ARE EXPECTED TO
FAVOR WINDWARD AND MAUKA AREAS...BUT WINDS MAY BE LIGHT ENOUGH TO
ALLOW AFTERNOON SEA BREEZES TO DRIVE CLOUD AND SHOWER DEVELOPMENT
OVER LEEWARD SLOPES AND COASTS.

ALL INTERESTS IN THE STATE OF HAWAII SHOULD CLOSELY FOLLOW THE
PROGRESS OF KILO BY MONITORING THE LATEST BULLETINS AND PRODUCTS
ISSUED BY THE CENTRAL PACIFIC HURRICANE CENTER AND THE NATIONAL
WEATHER SERVICE OFFICE IN HONOLULU.

&&

.AVIATION...
OUR VERY MOIST AND UNSTABLE AIRMASS MAY PRODUCE HEAVY SHOWERS AND
THUNDERSTORMS ANYWHERE ACROSS THE AREA THROUGH TONIGHT. VFR IS
FORECAST TO DOMINATE AT THE TERMINALS...BUT MVFR AND IFR CONDITIONS
COULD OCCUR ELSEWHERE WITHIN DEEP CONVECTION. AIRMET SIERRA IS IN
EFFECT OVER WINDWARD AND SOUTHEAST FACING BIG ISLAND SLOPES FOR
OCCASIONAL MOUNTAIN OBSCURATION ABOVE 1000 FEET DUE TO DEVELOPING
SHOWERS AND THUNDERSTORMS....AND MAY HAVE TO BE EXPANDED AS ADVERSE
WEATHER SPREADS INTO THIS EVENING.

&&

.MARINE...
A SMALL TO MODERATE W SWELL WILL CONTINUE OVER THE ISLANDS THROUGH
THE MIDDLE OF THE WEEK. A SLIGHTLY LARGER VERY LONG PERIOD WNW
SWELL...GENERATED BY DISTANT TYPHOON ATSANI...IS EXPECTED TO ARRIVE
AROUND WEDNESDAY...PEAKING THURSDAY INTO FRIDAY. THIS SWELL...WITH
OPEN OCEAN SWELL HEIGHTS EXPECTED TO BE AROUND 4-5 FEET...MAY BE
LARGE ENOUGH TO BRING ADVISORY LEVEL SURF TO THE W FACING SHORES OF
THE BIG ISLAND.

MARINERS MAY ENCOUNTER HEAVY SHOWERS OR THUNDERSTORMS AS A VERY
MOIST AND UNSTABLE AIR MASS REMAINS ACROSS THE AREA THROUGH THE NEXT
COUPLE OF DAYS. A MARINE WEATHER STATEMENT IS IN EFFECT TO HIGHLIGHT
THE THREAT TO MARINERS.

WITH THE PRESENCE OF KILO NEARBY...SMALL CHANGES IN THE TRACK OR
INTENSITY OF THIS SYSTEM MAY LEAD TO BIG CHANGES IN THE FORECAST FOR
THE COASTAL WATERS AS WELL AS THE POTENTIAL FOR ROUGH SURF FOR THE
ISLANDS LATER THIS WEEK. MARINERS SHOULD MONITOR FORECASTS FOR THE
LATEST UPDATES BEFORE HEADING OUT...ESPECIALLY IF PLANNING TRIPS TO
THE OFFSHORE WATERS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 6 PM HST MONDAY FOR ALL ISLANDS.

&&

DISCUSSION/MARINE...BIRCHARD
AVIATION...POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:04 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 2:28 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 23, 2:42 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 3:27 PM HSTFlash Flood WarningHFOHawaii2 hr
Aug 23, 3:46 PM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 23, 5:28 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 6:12 PM HSTFlash Flood WarningHFOKalawao3 hr
Aug 23, 6:34 PM HSTSpecial Marine WarningHFO41 min
Aug 23, 7:05 PM HSTSpecial Marine WarningHFO40 min
Aug 23, 7:15 PM HSTSpecial Marine WarningHFO45 min
Aug 23, 8:28 PM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Aug 23, 8:41 PM HSTSpecial Marine WarningHFO49 min
Aug 23, 8:52 PM HSTAreal Flood AdvisoryHFOHawaii7 hr
Aug 23, 9:16 PM HSTFlash Flood WarningHFOKalawao119 min
Aug 23, 10:36 PM HSTFlash Flood WarningHFOKalawao3 hr
Aug 23, 10:50 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 11:10 PM HSTSpecial Marine WarningHFO2 hr
Aug 23, 11:54 PM HSTSpecial Marine WarningHFO66 min
Aug 24, 12:23 AM HSTFlash Flood WarningHFOKalawao3 hr
Aug 24, 1:43 AM HSTAreal Flood AdvisoryHFOKalawao8 hr
Aug 24, 2:16 AM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 24, 2:46 AM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 24, 3:10 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 24, 4:01 AM HSTFlash Flood WarningHFOHonolulu5 hr
Aug 24, 4:13 AM HSTFlash Flood WarningHFOKalawao9 hr
Aug 24, 5:42 AM HSTAreal Flood AdvisoryHFOHawaii6 hr
Aug 24, 5:58 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 24, 7:06 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 24, 9:38 AM HSTFlash Flood WarningHFOHawaii3 hr
Aug 24, 11:02 AM HSTFlash Flood WarningHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.